Alert archive / Vermont / Wind Advisories in 2020
Wind Advisory 9, NWS Albany, NY
NWS Albany, NY issued this wind advisory at Apr 30, 2020, 2:31 PM EDT for Bennington County, Windham County, Vermont; Columbia County, Rensselaer County, New York; Berkshire County, Massachusetts. It took effect at Apr 30, 2020, 3:00 PM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2020, 2:31 PM EDT (18:31 UTC)
- In effect from
- Apr 30, 2020, 3:00 PM EDT
- Expired
- May 1, 2020, 12:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Albany, NY
Counties Berkshire County, MA, Columbia County, NY, Rensselaer County, NY, Bennington County, VT, Windham County, VT
The radar
The Albany radar (KENX), 69 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 434 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
094 WWUS71 KALY 301831 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 231 PM EDT Thu Apr 30 2020 MAZ001-025-NYZ054-061-VTZ013-014-010400- /O.NEW.KALY.WI.Y.0009.200430T1900Z-200501T0400Z/ Northern Berkshire-Southern Berkshire-Eastern Rensselaer- Eastern Columbia-Bennington-Western Windham- Including the cities of Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, New Lebanon, Stamford, Bennington, Woodford State Park, Pownal, Stratton, and Londonderry 231 PM EDT Thu Apr 30 2020 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... * WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...In Vermont, Bennington and Western Windham Counties. In New York, Eastern Rensselaer and Eastern Columbia Counties. In Massachusetts, Northern Berkshire and Southern Berkshire Counties. * WHEN...Until midnight EDT tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
731 WWUS71 KALY 010401 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 1201 AM EDT Fri May 1 2020 MAZ001-025-NYZ054-061-VTZ013-014-010515- /O.EXP.KALY.WI.Y.0009.000000T0000Z-200501T0400Z/ Northern Berkshire-Southern Berkshire-Eastern Rensselaer- Eastern Columbia-Bennington-Western Windham- Including the cities of Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, New Lebanon, Stamford, Bennington, Woodford State Park, Pownal, Stratton, and Londonderry 1201 AM EDT Fri May 1 2020 ...WIND ADVISORY HAS EXPIRED... Southeast winds will remain gusty through the overnight hours, possibly reaching 30 to 40 mph at times. However, the threat for stronger wind gusts in excess of 45 mph has ended. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this wind advisory went out at Apr 30, 2:21 PM EDT, 10 minutes earlier.
Area forecast discussion, Apr 30, 2:21 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
221 PM EDT Thu Apr 30 2020
.SYNOPSIS...
A strong, slow moving low pressure system over the lower Great
Lakes will move eastward today through Friday, bringing breezy
conditions and increasing chances for light rain today. A period
of moderate to heavy rain is then expected tonight, which may
result in localized flooding across portions of the eastern
Catskills. Clouds and showers are expected to linger on Friday,
followed by a clearing and drying trend for the weekend, along
with milder temperatures.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1254 PM EDT...Persistent clouds and occasional showers
have kept temperatures down today. Will lower max temps around
2-5 degrees based on trends. Bands of showers continue to track
from south to north across the eastern Catskills, Hudson Valley,
Taconics and western New England in the moist southerly flow
regime. Increased pops to account for these showers lingering a
bit longer into much of the afternoon. Areal coverage may
actually decrease in valley areas and across the southern
Adirondacks mid/late afternoon, as the upper level pattern
continues to amplify. More numerous showers and drizzle should
persist across the SE Catskills, and higher terrain areas of
western New England as a moist southeast flow ascends the
terrain.
It has become breezy/windy this afternoon, with some gusts
reaching up to 40-45 mph within parts of the Mohawk Valley,
higher elevations of the SW Adirondacks, eastern Catskills,
Taconics, Berkshires and southern Greens. Still not seeing any
breaks in the clouds, so mixing continue to be rather limited
due to shallow inversion in place. However, if any breaks in the
low clouds develop, slightly deeper mixing could allow for
gusts to reach 50 mph, so sky cover and hourly wind trends will
continue to be watched closely, in case a wind advisory may need
to be issued. This possibility would be more likely to occur on
the western slopes of the Taconics due to downsloping with an
easterly wind component.
Lowered high temps to be mainly in the mid 50s, with some 40s
across the higher terrain.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Flood Watch for the eastern Catskills (Greene/Ulster Counties)
for this evening through Friday evening...
Negatively tilted upper level trough slowly approaches from the
west tonight, with eventual closing off of the low across the
northern mid Atlantic states. A band of moderate to locally
heavy rain will approach from the west this evening, and slowly
move east overnight as the system's warm conveyor belt crosses
the region. A strong southeast flow with PWAT's of 1 to 1.25"
(+1 to +2 SD) will ascend the higher terrain of the SE
Catskills, maximizing rainfall amounts. Strong moisture
transport/flux (+4 to +5 SD according to latest SREF and GEFs) is
also expected, although with gradually weakening magnitudes as
the band moves eastward. Instability looks meager in our region,
although there is some suggestion of weak elevated instability
across PA and the mid Atlantic states. Overall consensus still
favors SE Catskills with at least 2-4 inches of rainfall
tonight, with generally 1-2" elsewhere, with perhaps less than
an inch across portions of the southern Adirondacks/Mohawk
Valley region.
Strong southeast winds will likely affect the Taconics, northern
Berkshires and southern Greens through midnight, with some gusts
of 40-45 mph possible.
Lows mainly in the mid 40s to lower 50s.
For Friday-Friday night, mid/upper level low slowly tracks east,
placing our region within deformation region for forcing. In
addition, mid level cold pool will overspread the region. This
should result in numerous showers developing after a possible
brief lull in the morning. Also, there could be a few low topped
thunderstorms as well. Additional locally heavy rainfall is
possible, especially due to possible slow movement of any
heavier showers/isolated thunderstorms. Highs should reach the
upper 50s to mid 60s. For Friday night, lingering showers across
the region as upper level low slowly moves to our southeast,
with lingering mid level deformation forcing across the region.
Lows in the 40s to lower 50s.
The upper level low should move east of the region Saturday,
leading to a sharp demarcation zone between lingering clouds and
possible showers/drizzle, and strong subsidence and clearing
skies. Model trends continue to favor a slightly
faster/optimistic solution, with clearing expected and
potentially leading to a mostly sunny and mild afternoon. Still
could be some clouds and a few showers in the morning,
especially east of the Hudson River. It will not take much for a
slower movement of this system to occur, so trends will need to
be watched in case changes to a more pessimistic forecast occur.
Assuming the faster solution, late day high temps could reach
65-70 in some valley areas, and upper 50s to lower 60s
elsewhere.
Clear skies and cool temperatures Saturday night, with clouds
increasing late ahead of the next fast moving system. Lows in
the mid 30s to lower/mid 40s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Guidance is in general agreement that there should be a fairly
flat/zonal flow across the CONUS with a trough developing over
the Great Lakes Region and Northeast mid-week. Northern stream
systems will move through the fast flow sweeping cold fronts
across the region bringing chances for showers to the area and
ushering in cooler temperatures. Favored guidance from the
Weather Prediction Center for the timing of the fronts to
maintain forecast consistency. Expecting showers Sunday night/
Monday and again on Wednesday. Anticipating lows back down in
the 30s Monday and Tuesday nights.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MVFR ceilings are continuing across the region as light showers
stream northward. Visibility has dropped to IFR at ALB but as
showers exit northward, visibilities should improve to MVFR.
Once these light showers exit into New England, a brief area of
improved ceilings near VFR is possible towards or after 20 UTC.
Should ceilings improve, wind gusts will likely also increase
with gusts up to 25-35 knots possible, especially at PSF.
By 03-05 UTC, a widespread area of moderate rain is expected to
overspread the region which should result in MVFR ceilings and
and visibility. A brief period of near IFR ceilings is possible
near sunrise or between 09 - 11 UTC. By 12 UTC, the widespread
rain should exit the region with ceilings improving to 2.5kft -
3kft. MVFR ceilings should continue through the end of the TAF
period with a few scattered showers still in the area. While
instability is present, we do not have enough confidence to
include a thunderstorm mention at this time but will continue to
monitor.
Southeasterly winds sustained 8 to 15kts with gusts to 20-25kts
should increase after 20 UTC with sustained winds ranging 10 to
18 kts with gusts up to 30-35kts possible. Once the moderate
rain overspreads the region towards 04-06 UTC, winds should
subside a bit but gusts to 20-25kts are still possible. After
the steady rain exits tomorrow morning, winds should shift to
the northeast and become lighter.
Outlook...
Friday Night: High Operational Impact. Likely SHRA.
Saturday: Low Operational Impact. Slight Chance of SHRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: Moderate Operational Impact. Breezy. Chance of SHRA.
&&
.FIRE WEATHER...
Today will see breezy conditions with southeast winds sustained
at 15-25 mph and gusts 25-40 mph, highest along the western
slopes of the Berkshires and southern Green Mountains and within
the Hudson River Valley near Albany. Scattered to numerous
showers are expected through the day, with a widespread wetting
rain expected for Thursday evening/night. Additional rain
showers and isolated thunderstorms are expected for Friday.
&&
.HYDROLOGY...
A Flood Watch has been issued for Ulster and Greene Counties
from this evening through Friday evening...
Showers will increase in coverage today, with widespread
rainfall developing tonight into Friday, with locally heavy
amounts expected.
Total rainfall amounts through late Friday are forecast to
mainly range from 1 to 3 inches, with greatest amounts expected
across the southeast Catskills, and possibly portions of the
southern Berkshires and into Litchfield County CT. Much of this
rain will fall this evening and night into early Friday. Some
4-5 inch amounts may occur in isolated spots in the favored
upslope areas in the Catskills.
Current river forecasts indicate minor flooding or near
flooding is expected for tributaries in the Catskill basin. At
this time, we are expecting the Esopus Creek at Mount Marion and
downstream of Ashokan Reservoir East to exceed minor flood
stage. Other points, such as Rosendale on the Rondout Creek need
to be monitored, as well as smaller tributaries.
Also, will have to watch for possible minor tidal flooding along
the Hudson River early Friday morning at high tide time.
WPC excessive rainfall outlook continues to outlook the
Catskills, Mid Hudson Valley, southern Taconics and NW CT with a
slight risk due to possible urban/poor drainage/small stream
flooding with heavy rainfall rates this evening into tonight. A
Marginal Risk and lower threat of flooding is forecast farther
north.
Additional rainfall will occur Friday into Saturday, although
rainfall amounts should be lighter and less widespread.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Advisory until midnight EDT tonight for NYZ054-061.
Flood Watch from 6 PM EDT this evening through Friday evening
for NYZ058-059-063-064.
MA...Wind Advisory until midnight EDT tonight for MAZ001-025.
VT...Wind Advisory until midnight EDT tonight for VTZ013-014.
&&
SYNOPSIS...KL/JPV
NEAR TERM...KL/JPV
SHORT TERM...KL
LONG TERM...IAA
AVIATION...Speciale
FIRE WEATHER...KL
HYDROLOGY...KL/JPVHazardous weather outlook, Apr 30, 4:55 AM EDT, 9 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 455 AM EDT Thu Apr 30 2020 NYZ058-059-063-064-011100- Western Greene-Eastern Greene-Western Ulster-Eastern Ulster- 455 AM EDT Thu Apr 30 2020 ...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for Ulster and Greene Counties of eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. In addition, strong southeast winds will be possible this afternoon. If the potential for wind gusts exceeding 45 mph increases, a wind Advisory would be issued. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. In addition, strong southeast winds will be possible tonight. If the potential for wind gusts exceeding 45 mph increases, a wind Advisory would be issued. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send reports of rainfall and any flooding to the National Weather Service at Albany while following all local, state, and CDC guidelines. CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-060-061-065-066- 082>084-VTZ013>015-011100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Columbia- Eastern Columbia-Western Dutchess-Eastern Dutchess-Northern Fulton- Southeast Warren-Southern Washington-Bennington-Western Windham- Eastern Windham- 455 AM EDT Thu Apr 30 2020 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, southern Vermont, and eastern New York excluding Ulster and Greene Counties. .DAY ONE...Today and tonight. A strong storm system may bring heavy rainfall and strong winds to the region later today into early Friday. The heavy rainfall, combined with wet antecedent conditions, could contribute to some minor flooding in urban and poor drainage areas. In addition, strong southeast winds will be possible today and tonight. If the potential for wind gusts exceeding 45 mph increases, a wind Advisory would be issued. This potential for strong winds looks greatest across higher elevations of the southwest Adirondacks, and within the Hudson River Valley, and across the southern Green Mountains, Taconics, and Berkshires. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 30, 2:30 PM EDT, 1 minute before
Special Weather Statement National Weather Service Albany NY 230 PM EDT Thu Apr 30 2020 CTZ001-013-NYZ032-033-038>043-047>053-058>060-063>066-082>084- VTZ015-010300- Northern Litchfield-Southern Litchfield-Northern Herkimer- Hamilton-Southern Herkimer-Southern Fulton-Montgomery- Northern Saratoga-Northern Warren-Northern Washington-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Western Greene- Eastern Greene-Western Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton- Southeast Warren-Southern Washington-Eastern Windham- 230 PM EDT Thu Apr 30 2020 ...Strong Wind Gusts This Afternoon and Evening... Southeasterly winds are expected to increase this afternoon, becoming sustained between 10 and 20mph with wind gusts up to 30 to 40mph. The strongest winds will likely be in higher terrain areas. Winds should subside towards midnight as moderate rain overspreads the region.
Nearby
Wind Advisories in Vermont, 2020Wind Advisories in New York, 2020Wind Advisories in Massachusetts, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.